Indiana, 2006

Hail and Damaging Winds in Indiana, August 23, 2006

August 23, 2006 · NWS LOT · 7 events in 2 counties and zones

Powerful severe thunderstorms developed over Lake Michigan during the afternoon of August 23rd. These thunderstorms moved south into northwest Indiana and produced wind speeds as high as 106 mph, which was measured at a coastal observation site in Michigan City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Powerful severe thunderstorms developed over Lake Michigan during the afternoon of August 23rd. These thunderstorms moved south into northwest Indiana and produced wind speeds as high as 106 mph, which was measured at a coastal observation site in Michigan City. Trees, tree limbs and power lines were blown down across much of northeast and eastern Porter County. In Pines, a tree fell onto a trailer, which was destroyed. Numerous houses suffered damage to roofs and siding from falling trees. Several cars were damaged by falling trees and tree limbs. In Valparaiso, trees were blown down and windows were blown out of buildings on Washington Street, Randall Street, and Fairlane Drive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 2:15 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 23, 2:15 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
315 PM CDT WED AUG 23 2006

.DISCUSSION FOR AFTERNOON GRIDS ZONES/GRIDS...

315 PM CDT

IMMEDIATE CONCERN IS CONVECTION THAT HAS DEVELOPED FM W CNTRL WI ESE
INTO E CNTRL AND CNTRL WI AND OUT OVR SRN LK MI. DWPTS OF 65-70F
HAVE POOLED S OF FRONTAL BNDRY THAT RUNS FM NERN ND ESEWRD ACROSS
SRN MN TO FAR SERN WI THEN EWRD ACROSS SRN LK MI AND ON INTO LWR MI.
CURRENT TS OCCURING FM BNDRY N...WHERE AIRMASS OF 3000+ CAPES BEING
LIFTED OVR BNDRY AS S/WV TROF TRACKS INTO WRN WI. VIS SATELLITE
SHOWS MEAGER VERTICAL DVLPMNT OF CU FIELD ACROSS NR IL S OF
BNDRY...WITH ONLY SOM MOD CU. STILL POTENTIAL FOR SHRA AND TSRA TO
DVLP FURTHER S INTO NERN IL LATE THIS AFTERNOON INTO THIS EVE AS
S/WV CONTS ACROSS SRN WI. BNDRY FCST TO SAG A BIT BACK SWRD AFT
INITIAL S/WV PASSES BY...WITH PSBL ADDITIONAL PUSH BACK INTO FAR NRN
IL DEPENDING ON EXTENT OF FURTHER TSRA DVLPMNT AND RESULTING COLD
POOL LAID DOWN N OF THE BNDRY. WITH ANOTHER S/WV UPSTREAM IN SRN
MANITOBA TO DROP SEWRD ACROSS UPR MIDWEST LATER TONIGHT WILL CONT
CHANCES OF SHRA/TSRA FOR MUCH OF FA...WITH LIKELY POPS IN FAR NERN
PORTION WHERE BNDRY ECPECTED TO BE POSITIONED. LOWER CHC POPS LINGER
FOR THU WITH NW-SE BNDRY ACROSS AREA THO STRONGER LIFT/OVERUNNING
WILL BE OCCURRING FURTHER W...MAINLY ACROSS SRN MN...AS UPPER
CIRCULATION PRESSENTLY ON SRN B.C./SASKATCHEWAN BORDER CROSSES THE
SRN CNDN ROCKIES. BNDRY RETREATS NWRD INTO WI AGAIN THU NIGHT AND
DISTURBANCE CONTS EWRD...SO THREAT OF STORMS SHIFTS BACK N OF FA.
CDFNT TRAILING FM SFC LO TO BE TRACKING ACROSS THE N WOODS INTO LAKE
SUPERIOR SLOWS ON FRI AS IT MOVS INTO MID MS VALLEY DUE TO SFC WAV
DVLPG IN THE CNTRL PLAINS. CHC OF SHRA/TSRA RETURN FRI NIGHT THRU
SUN MORNING AS THE SFC WAV LIFTS INTO THE WRN GRTLKS AND CDFNT
FINALLY PASSES THRU FA DURG SUN MORNING.

TRS

&&

.AVIATION...FOR 18Z TAFS...

1235 PM CDT

WINDS AND CLOUDS NOT MUCH OF A WORRY NEXT 24 HOURS. WIND DIRECTION
GENERALLY SOUTHWEST OUT AHEAD OF A DEEPENING LOW IN THE PLAINS. THIS
DEEPENING IS ENHANCING A WARM FRONTAL BOUNDARY ALONG THE WI BORDER.
SOME MODELS PROGGING THIS FRONT TO DROP SOUTH THRU TERMINALS
THURSDAY MRNG WHILE OTHERS MAINTAIN ITS LOCATION ALONG THE BORDER.
IF THE LATTER IS TRUE...RISK OF TSTMS WILL PROBLY REMAIN OVER SRN WI
AND MAY LIGHTLY CLIP LAKE COUNTY IL BFR WANDERING OUT OVER SRN LK
MICHIGAN. ELSE A DROP SOUTH THRU NRN IL WUD INCREASE CHANCES OF
TSTMS OVER RFD AND ORD TERMINALS. AM LEANING TO KEEPING WARM FRONT
ALONG BORDER WHICH WUD MAINTAIN TSTMS IN VICINITY BUT NOT INVADE
TERMINALS. THE MAIN TIMEFRAME WUD BE THIS EVENING TO AROUND MIDNGT.
WINDS SHUD REMAIN UNDER 10 KTS FROM SW TO SOUTH THRU 18Z WITH CIGS
MAINLY BKN CI THRU SUNUP THEN SOME BKN HIGH SC THRU REST OF DAY
THURSDAY. IF NOT ENUF CLOUDS OVERNIGHT...EXPECT RFD AND DPA TO LOWER
VSBYS OVERNIGHT TO 2-5MI IN FOG...ESPECIALLY NEAR DAYBREAK.

RLB
&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Aug 23, 3:00 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT WED AUG 23 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-240930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 AM CDT WED AUG 23 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS IN FAR NORTHEASTERN
ILLINOIS...WITH A CHANCE OF THUNDERSTORMS ACROSS THE REST OF THE
AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A
VALPARAISO...JOLIET...AMBOY LINE. THE MAIN THREATS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS NORTH OF A CHICAGO TO DIXON LINE.

THERE WILL BE CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-240930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT WED AUG 23 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS OVER SOUTHERN LAKE
MICHIGAN...A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREATS
WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS CONTINUED CHANCE OF THUNDERSTORMS FROM THURSDAY INTO EARLY
SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The Chicago radar (KLOT), 95 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Porter

When
August 23, 5:14 PM CST to 5:16 PM CST
Where
Porter County, Town of Pines
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
41.700, -86.950

Thunderstorm Wind, Porter

When
August 23, 5:15 PM CST to 5:17 PM CST
Where
Porter County, Beverly Shrs
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
41.683, -87.000

Hail, Porter

When
August 23, 5:59 PM CST to 6:53 PM CST
Where
Porter County, Chesterton
Measured
1.75 in hail
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
41.600, -87.050

Golf ball size hail was reported at Route 20 and Bean Road.

Hail, Porter

When
August 23, 6:14 PM CST to 6:16 PM CST
Where
Porter County, Valparaiso
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.467, -87.050

Thunderstorm Wind, Porter

When
August 23, 6:15 PM CST
Where
Porter County, Valparaiso
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
41.467, -87.050

Thunderstorm Wind, Porter

When
August 23, 6:45 PM CST
Where
Porter County, Kouts
Measured
65 kt (75 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.317, -87.033

Thunderstorm Wind, Jasper

When
August 23, 7:00 PM CST
Where
Jasper County, 3 mi SE of Wheatfield
Measured
55 kt (63 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
41.167, -87.017

Tree limbs were blown down at the Jasper Pulaski Fish and Wildlife area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525575, 5525576, 5525577, 5525578, 5525579, 5525580, 5525581.